Compensation for Portsmouth woman given ‘potentially hazardous’ combination of drugs by hospital

Queen Alexandra Hospital in Cosham
Queen Alexandra Hospital in Cosham
Ethan Roberts-Watts, 13, from Gosport, is donating presents to elderly patients at QA Hospital

Gosport boy answers QA Hospital appeal and donates gifts to patients

A MUM has been awarded compensation after a ‘potentially hazardous’ combination of drugs meant she missed bonding time with her newborn son.

Emma Houghton settled outside court after beginning a legal claim against Portsmouth Hospitals NHS Trust (PHT), which runs Queen Alexandra Hospital in Cosham.

I was gutted it was a medical error that had made such an impact on my life and my first weeks with Noel

Emma Houghton

Mrs Houghton was being treated by the trust during the pregnancy and birth of her son Noel. A few days after having him, she was given Tramadol to ease a chest pain.

But Mrs Houghton, from Portsmouth, and her legal team from Hudgell Solicitors claimed the medication should not have been given to her as she was already taking Imipramine to tackle anxiety and panic attacks.

Mrs Houghton, 41, said: ‘When I started taking the Tramadol, my anxiety was so extreme and I couldn’t do anything with Noel.

‘I was completely tripping out and hallucinating. I was spaced out. After 10 days of feeling like this on the Tramadol, I couldn’t take any more.

‘I knew I wasn’t bonding with my baby so I stopped taking it, cold turkey.’

Mrs Houghton went to see her psychiatrist who related her symptoms to taking the Tramadol. He in the British National Formulary pharmaceutical reference book and said it was a hazardous combination with Imipramine.

She added: ‘I was gutted it was a medical error that had made such an impact on my life and my first weeks with Noel. I could hold him but there wasn’t any bonding and I couldn’t breastfeed.

‘Those early months of bonding are irreplaceable.’

Mrs Houghton has now been awarded £3,000 damages.

PHT admitted breach of duty in prescribing and administering Tramadol while Mrs Houghton was taking Imipramine, but denied the Tramadol caused a relapse of her illness.

Nicola Downey, of Hudgell Solicitors, co-ordinated Mrs Houghton’s case. She said: ‘Mrs Houghton was acutely aware of how her anxiety affected her and rightly asked questions about how medication could affect her.

‘Unfortunately, the prescription of Tramadol had such an adverse effect, it affected her ability to properly bond with her son.’

Mrs Houghton now wants other patients to learn from her case and be vigilant when prescribed any medication.

A spokeswoman from PHT said: ‘We confirm that breach of duty was admitted in respect of Ms Houghton’s treatment. The trust has apologised for the error and a financial settlement has been reached.’